Wyoming, 2024High Wind in Wyoming, May 26, 2024
May 26, 2024 · NWS CYS · 3 events in 3 counties and zones
Strong winds were reported along the Interstate 80 corridor between Cheyenne and Arlington on 26 May.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported along the Interstate 80 corridor between Cheyenne and Arlington on 26 May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 4:22 AM MST, 8 minutes earlier. Its key messages:
- Strong winds are likely in the wind prone and gap areas of southeast Wyoming early this morning through the mid- afternoon. Please see the latest High Wind Watch Statement for further details.
- A much warmer, milder week ahead as an upper-level ridge overtakes the region.
Area forecast discussion, May 26, 4:22 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 AM MDT Sun May 26 2024
.KEY MESSAGES...
- Strong winds are likely in the wind prone and gap areas of
southeast Wyoming early this morning through the mid-
afternoon. Please see the latest High Wind Watch Statement for
further details.
- A much warmer, milder week ahead as an upper-level ridge
overtakes the region.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 355 AM MDT Sun May 26 2024
Upper ridge axis has shifted east this morning as an upper
trough approaches from the northwest. Shortwave that brought us
the showers and storms Saturday has forced the surface front
well south of Wyoming into southern Colorado and western Kansas.
With the approaching northwest shortwave...Craig to Casper
850/700mb gradients have begun to increase up near 67/44mtrs
respectively. Random Forest wind guidance increasing as
well...showing a 50 percent chance of high winds at Arlington at
09Z and near 60 percent at 15Z. Resulting wind reports in the
Arlington forecast zone have shown increases in wind speeds
with 44 mph reported at Halleck Ridge presently and mid to
upper 30mph gusts elsewhere. Over the Summit...seeing mid to
upper 30 mph gusts. Decided to upgrade the High Wind Watches to
a short fused Wind Warning for WYZ110...116 and 117 this
morning.
Strongest 700/750mb winds on the GFS this morning between 12Z
and 18Z that matches up well with Random Forest high wind
guidance. Winds really begin to decrease after 18Z...down to
40kts at 700mb over the Summit.
As for precip today...best chances look to be across the
northern half of the Panhandle and possibly into
Converse/Niobrara Counties. Thats pretty much what the mesoscale
guidance is showing as this is the area where the main upper
energy from the shortwave moves through the afternoon. By
00Z...upper shortwave forecast to move east into central
Nebraska...with showers ending shortly after 00Z.
Monday continues to show the upper level ridge building to the
west of the CWA. Ridge axis moves into eastern Wyoming Monday
night into Tuesday with dry weather and warmer temperatures.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 355 AM MDT Sun May 26 2024
The medium range to long term forecast includes an active weather
pattern, with mild to summer like temperatures making a return to
the region. There will be an upper level ridge across the Upper
Midwest and Great Lakes region from Wednesday through Saturday. Due
to this blocking mechanism cutting off the mean upper level flow
temporarily, the Intermountain West will have daily afternoon
chances of thunderstorms. The increased chances of thunderstorms
will be from a longwave trough that will not be moving quickly in
the mean upper level H5 flow. At this point of inspection, the
potential for scattered strong thunderstorms exists on each
afternoon from Wednesday to Saturday. Once we have the mean upper
level flow transition from troughing to ridging, the moisture faucet
will a break, and be replaced with much warmer temperatures. Model
guidance is trending towards a much above average daytime high
temperature forecast by next weekend, and into the first week of
June. CPC 8-14 day outlook highlights a below average chance of
moisture, and much above average chance for temperatures favored.
Our first portion of early June in the extended forecast may see
several areas reach the 80s and 90s for daytime highs in the lower
elevations and high plains of the cwa. If model trends continue, we
will see daytime highs 15-25 degrees above average for much of the
forecast area. This would be right on time since 1 June will be the
official start of Meteorological Summer. Stay tuned in the coming
days for weather updates regarding thunderstorm chances, and then
the potential for summer like temperatures to occur.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 519 AM MDT Sun May 26 2024
A weak weather disturbance will move through the region,
bringing VCSH and VCTS to terminals this morning through the
afternoon. Gusty winds across SE WY and the NE Panhandle will
range from 25-40 knots. VFR is expected at all terminals through
the forecast period. However, brief fluctuations to high-end
MVFR is possible if -SHRA and TS are observed at terminals, but
will not last long. Please see individual TAF for further
information.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MDT this afternoon for WYZ110-116-
117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...BW
AVIATION...BWHazardous weather outlook, May 26, 3:53 AM MST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
453 AM MDT Sun May 26 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>115-118-119-
271100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
453 AM MDT Sun May 26 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered rain showers and an isolated thunderstorm are possible
this afternoon. Weather hazards in the strongest of any
thunderstorm that develops are wind gusts to 40 mph and cloud to
ground lightning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A gradual warming trend is anticipated for the upcoming week.
Above average temperatures are forecast with many areas seeing
high temperatures near or above 80 degrees by the end of the
week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-116-117-271100-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
453 AM MDT Sun May 26 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong wind gusts above 60 mph are possible this morning through
mid afternoon. High Wind Warnings are in effect through 3 PM this
afternoon.
Scattered rain showers and an isolated thunderstorm are possible
this afternoon. Weather hazards in the strongest of any
thunderstorm that develops are wind gusts to 40 mph and cloud to
ground lightning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A gradual warming trend is anticipated for the upcoming week.
Above average temperatures are forecast with many areas seeing
high temperatures near or above 80 degrees by the end of the
week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, South Laramie Range
- When
- May 26, 4:30 AM MST to 12:26 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site SHERWS (UR535), located 2 miles west northwest of Buford reported this peak wind gust. Numerous WYDOT wind sensors also reported wind gusts in excess of 58 mph during this time.
High Wind, South Laramie Range Foothills
- When
- May 26, 8:10 AM MST to 8:32 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site EMKAY, located 14 miles west southwest of Cheyenne reported this peak wind gust.
High Wind, North Snowy Range Foothills
- When
- May 26, 9:32 AM MST to 4:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor Strouss Hill, located 15 miles north northeast of Centennial reported this peak wind gust. WYDOT sensor Arlington East and Halleck Ridge also reported wind gusts in excess of 58 mph during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, May 26, 20245 deaths · 18 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Kentucky, May 26 to 27, 20242 deaths · 22 injured · $5.2 million · EF3 · 63 events
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 20242 deaths · $3.6 million · EF3 · 43 events
- Tornadoes and Hail in Arkansas, May 26, 20241 death · 2 injured · $110 million · EF3 · 30 events
- Tornadoes and Flash Flooding in Missouri, May 26, 20245 injured · $15 million · EF3 · 69 events
- Tornadoes and Damaging Winds in Kentucky, May 26 to 27, 20242 deaths · EF1 · 88 events
- Tornadoes and Flash Flood in Illinois, May 26, 20241 injured · $1.1 million · EF3 · 26 events
- Flooding in Arkansas, May 26, 20242 deaths · 2 events
- Tornado and Damaging Winds in Virginia, May 26, 20241 death · 5 injured · $414,000 · EF0 · 22 events
- Tornadoes and Hail in Illinois, May 26, 2024$10 million · EF2 · 18 events
- Tornado and Damaging Winds in Kentucky, May 26 to 27, 20241 injured · $1.6 million · EF1 · 116 events
- Tornadoes and Hail in Arkansas, May 26, 2024$1.2 million · EF2 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169887, 1169888, 1169886.